Department of Mathematics and Philosophy

Amy Ekanayake

Amy Ekanayake
Department of Mathematics and Philosophy

Associate Professor


Ph.D., Texas Tech University (Applied Mathematics)
M.S., Texas Tech University (Mathematics)
B.S., Asbury University (Applied Mathematics)

Contact Information:

(309) 298-2347 
482 Morgan Hall

Fall 2019: 

Tuesday, Thursday: 8:55 am-9:25 am
Wednesday: 9:00 am-10:00 am and 1:00 pm-3:00 pm

Research Interests:

Research:   My research is in the areas of biomathematics, differential equation modeling, and stochastic modeling.

Research with graduate students:  I am interested in working with students pursuing applied and interdisciplinary mathematics. My specific interests lie in modeling and computational analysis for biological systems, such as birth-and-death processes, epidemics, genetics, predator-prey and competition relationships, pharmacokinetics, and cellular and additional medical topics, among others. 

Research with undergraduate students:   I welcome those interested in modeling real-world phenomena. We would consider all stages of the modeling process: determining the most appropriate model, forming the model by determining appropriate assumptions, analytically studying the model's behavior, and using software (such as MATLAB, Mathematica) to find numerical solutions. Finally, students would write a report explaining the model and analysis and its implications for the real-world phenomenon. This type of modeling experience would benefit those considering a career in industry or graduate studies in applied mathematics, and pre-service teachers wishing to be able to promote the practical applications of mathematics in their classrooms.

Selected Publications:

  • Ekanayake, A.J. (2016). Stochastic SIS metapopulation models for the spread of disease among species in a fragmented landscape. International Journal of Biomathematics, Volume 9, No. 4: 1650055.
  • Ekanayake, A.J., & Ekanayake, D.B. (2015). A seasonal SIR metapopulation model with an Allee effect with application to controlling plague in prairie dog colonies. Journal of Biological Dynamics, Volume 9, Issue Sup. 1, pp. 262-290.
  • Ekanayake, A.J., & Allen, L.J.S. (2010). Comparison of Markov chain and stochastic differential population models under higher-order moment closure approximations. Stochastic Analysis and Applications, Volume 28, Issue 6, pp. 907-927.
  • Ekanayake, A.J., Tsai, J.S., Allen, L.J.S., Smith, L.M., Surles, J.G., & Allen, E.J. (2009). Estimating watershed area for playas in the Southern High Plains, USA. Wetlands, Volume 29, Issue 1, Pages 387-395.
  • Drew (Ekanayake), A.J., Allen, E.J., & Allen, L.J.S. (2006). Analysis of climatic and geographic factors affecting the presence of chytridiomycosis in Australia. Diseases of Aquatic Organisms, Volume 68, Pages 245-250.